Georgia, 2009

Damaging Wind in Georgia, June 22, 2009

June 22, 2009 · NWS TAE · 1 event in 1 county or zone

A late afternoon thunderstorm on the 22nd produced damaging winds across portions of Ben Hill County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A late afternoon thunderstorm on the 22nd produced damaging winds across portions of Ben Hill County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jun 22, 3:04 PM EST, 1 hour 4 minutes earlier.

Area forecast discussion, Jun 22, 3:04 PM EST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
404 PM EDT MON JUN 22 2009

UPDATED FOR SVR TSTM WATCH #491 FOR S/CNTRL AND PORTIONS OF SW GA
CWA UNTIL 10 PM EDT. AMENDED WX GRIDS AND RAISED POPS IN THESE
ZONES.

...PREVIOUS DISCUSSION...
245 PM EDT MON JUN 22 2009

...HEAT ADVISORY REMAINS IN EFFECT FOR SE AL AND THE FL PANHANDLE
THIS AFTERNOON...

.SYNOPSIS...EARLY AFTN WATER VAPOR IMAGERY SHOWS THE DEEP LAYER
RIDGE AXIS FROM THE NWRN GOMEX TO THE MO VALLEY. SHORT WAVE AND
ASSOCIATED MCS MOVING SWD FROM SRN KY INTO ERN TN. SPC ISSUED A SVR
TSTM WATCH AREAS DOWNSTREAM INTO NRN/CNTRL GA THRU 00Z THIS EVE.
THIS ACTIVITY IS ALSO FOCUSED ALONG A STATIONARY SURFACE FRONT FROM
IL SEWD TO THE GA COAST...AND MAY AFFECT OUR S/CNTRL GA ZONES THIS
EVE. THE CURRENT HEAT WAVE CONTINUES TO BE THE MAIN EVENT IN OUR
CWA...WITH HEAT INDICES IN THE 100-110F RANGE. AS OF 2 PM...TLH AND
DHN WERE 100F. WITH A FEW MORE HOURS OF DAYTIME HEATING...TLH WILL
FLIRT WITH THE RECORD HIGH OF 102F SET IN 1998. TLH HAS TIED THE
RECORD OF SEVEN CONSECUTIVE DAYS OF 100+F ALSO SET IN JUNE 1998.

&&

.SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)...DEEP LAYER RIDGE
OVER S/CNTRL CONUS WILL SLOWLY RETROGRADE WWD DURING THE SHORT
TERM...WHILE TROUGHS REMAIN NEARLY STATIONARY OFF THE ERN SEABOARD
AND NWRN CONUS. A SERIES OF SHORT WAVES WILL CONTINUE TO TOP THE
RIDGE AND MOVE SWD ALONG ITS ERN PERIPHERY FROM THE MIDWEST SWD THRU
THE SERN CONUS. TIMING AND INTENSITY OF THESE FEATURES IS ALWAYS
CHALLENGING TO PREDICT BY THE MODELS. MEANWHILE...THE NW-SE ORIENTED
SURFACE BOUNDARY WILL PUSH A BIT FARTHER SWWD INTO ERN AL THRU NRN
FL BY WEDNESDAY. MOISTURE GRADIENT ALONG/EAST OF SURFACE FRONT
COMBINED WITH IMPULSES ALOFT AND SEA BREEZE WILL FOCUS CHANCE POPS
OVER THE ERN HALF AND SLIGHT CHANCE OVER THE WRN HALF OF THE CWA
DURING THE DAYTIME...AND SILENT 10S TO SLIGHT CHANCE AT NIGHT.
HIGHS IN THE UPR 90S TO AROUND 100F ARE FCST TUESDAY AFTN. IF TLH
REACHES 100F...IT WILL ESTABLISH A NEW RECORD OF EIGHT CONSECUTIVE
DAYS OF 100+F. WITH THE RIDGE RETROGRADING FURTHER WEST AND FRONT
CENTERED OVER THE CWA ON WEDNESDAY...DAYTIME HIGHS WILL MODERATE
INTO THE MID 90S. NIGHTTIME LOWS THRU THE PERIOD WILL RANGE FROM THE
LOW-MID 70S INLAND TO AROUND 80 ALONG THE COAST.

&&

.LONG TERM (THURSDAY THROUGH MONDAY)...
THE LONG TERM PERIOD STARTS OFF WITH THE LARGE RIDGE ACROSS THE
WESTERN PLAINS AND A PIECE OF SHORTWAVE ENERGY MOVING INTO THE
SOUTHEAST IN THE FAVORABLE NORTHERLY FLOW REGIME FOR OUR REGION.
THIS PIECE OF ENERGY WILL ESSENTIALLY SPLIT THE RIDGE OVER THE
PLAINS FROM THE RIDGE ACROSS THE CENTRAL ATLANTIC. AS A RESULT...OUR
REGION WILL BE IN A FAVORABLE PATTERN FOR MORE SCATTERED SHOWERS AND
THUNDERSTORMS. GIVEN THE ENHANCED CONVERGENCE FROM LIGHT NORTHERLY
FLOW ALOFT AGAINST THE SEA BREEZE FRONTS...WILL INCREASE POPS ABOVE
THE MEX GUIDANCE ABOUT 10 PERCENT ACROSS THE REGION THROUGH FRIDAY.
BY SATURDAY...THE MID LEVEL RIDGE WILL BEGIN TO BUILD BACK TO THE
EASTERN U.S. COAST. THE 22/00Z GFS SHOWS THAT THIS RIDGE BUILDING
BACK EASTWARD WILL SUPPRESS AFTERNOON CONVECTION A LITTLE...BUT NOT
ENOUGH TO INDICATE A DRIER FORECAST. THIS IS IN PART DUE TO THE FACT
THAT THE GFS IS ALSO SHOWING A TROPICAL WAVE (MAYBE MORE?) MOVING
INTO THE SOUTHEASTERN GULF ON SATURDAY AFTERNOON. THE 22/00Z EURO
JUST IN IS SHOWING A SIMILAR FEATURE A LITTLE FURTHER SOUTH...OVER
THE YUCATAN PENINSULA ON SATURDAY AFTERNOON. OF COURSE...CONFIDENCE
THIS FAR OUT IS LOW...BUT IT LOOKS AS THOUGH AN INFLUX OF ADDITIONAL
TROPICAL MOISTURE WILL RETURN TO OUR REGION ON SUNDAY AND THIS WILL
KEEP POPS ABOVE CLIMATOLOGY THROUGHOUT THE REMAINDER OF THE PERIOD.
TEMPERATURES FOR THE LONG TERM TIME FRAME LOOK TO BE ABOUT NEAR
NORMAL DUE TO EXPECTED AFTERNOON CONVECTION EACH DAY.

&&

.AVIATION...VFR CONDITIONS WILL DOMINATE AT ALL TERMINALS THROUGH
THE FORECAST PERIOD. MAY SEE A PERIOD OF MVFR VSBY DURING THE
MORNING DUE TO SOME LIGHT FOG. SOME CONCERN ABOUT POSSIBLE TSRA
DROPPING DOWN FROM CENTRAL GA AND AFFECTING KABY AND KVLD THIS
EVENING. HOWEVER...CONFIDENCE IS TOO LOW TO INCLUDE TEMPOS...SO
HAVE STUCK WITH VCTS FOR NOW.

&&

.MARINE...LIGHT TO MODERATE WESTERLY FLOW WILL GRADUALLY BACK AROUND
TO SOUTHEASTERLY AND DIMINISH AFTER MID WEEK AS A SURFACE RIDGE
BECOMES ESTABLISHED OFF THE SOUTHERN ATLANTIC COAST. THE EXCEPTION
WILL BE NEAR THE COAST EACH AFTERNOON WITH LOCALLY HIGHER WINDS AND
SEAS...AND IN THE VICINITY OF THUNDERSTORMS.

&&

.FIRE WEATHER...RED FLAG WARNING REMAINS IN EFFECT FOR FL COUNTIES
FROM LEON COUNTY WESTWARD...ALONG AND NORTH OF INTERSTATE 10...DUE
TO BRIEF DURATIONS OF SUB-35 PERCENT RH COUPLED WITH DISPERSION
INDICES ABOVE 75. DRY AND HOT WEATHER WILL CONTINUE THROUGH TUESDAY.
HUMIDITY VALUES WILL APPROACH 35 PERCENT ONCE AGAIN TUESDAY
AFTERNOON OVER A SMALL PORTION OF THE INLAND FLORIDA PANHANDLE.
DISPERSIONS WILL BE VERY HIGH ONCE AGAIN. HOWEVER...WITH RH VALUES
SO MARGINAL...WILL HOLD OFF ON ANY RED FLAG WARNING UNTIL THE MID
SHIFT. LOW LEVEL MOISTURE IS EXPECTED TO INCREASE THROUGH THE REST
OF THE WEEK WITH NO FURTHER RED FLAG ISSUES.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE   75 100  74  95  73 /  20  30  20  30  20
PANAMA CITY   81  98  82  94  80 /  10  20  20  20  20
DOTHAN        75 101  76  98  76 /  10  20  20  20  20
ALBANY        75 100  75  95  74 /  20  30  20  30  20
VALDOSTA      74  97  71  95  71 /  30  30  20  30  20
CROSS CITY    75  97  74  94  72 /  20  40  20  40  20
APALACHICOLA  78  97  80  93  78 /  10  20  20  20  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...HEAT ADVISORY UNTIL 6 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: COFFEE...DALE...GENEVA...HENRY...HOUSTON.

GA...NONE.

FL...HEAT ADVISORY UNTIL 6 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: BAY...CALHOUN...COASTAL WALTON...GULF...HOLMES...
     INLAND WALTON...JACKSON...WASHINGTON.

     RED FLAG WARNING UNTIL 8 PM EDT /7 PM CDT/ THIS EVENING FOR THE
     FOLLOWING ZONES: GADSDEN...HOLMES...INLAND WALTON...
     JACKSON...LEON...WASHINGTON.

GM...NONE.

&&

AVIATION/FIRE WEATHER...CAMP
LONG TERM...GODSEY
REST OF DISCUSSION...JAMSKI
Hazardous weather outlook, Jun 22, 3:20 PM EST, 48 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
420 PM EDT MON JUN 22 2009

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-230930-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
420 PM EDT MON JUN 22 2009 /320 PM CDT MON JUN 22 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

...SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF SOUTH
GEORGIA AND NORTHERN FLORIDA THROUGH THIS EVENING...

.DAY ONE...REST OF THIS AFTERNOON THROUGH TONIGHT...
SCATTERED THUNDERSTORMS DEVELOPING OVER CENTRAL GEORGIA WILL MOVE TO
THE SOUTH SOUTHEAST INTO PORTIONS OF SOUTH CENTRAL GEORGIA AND
NORTHERN FLORIDA THROUGH THIS EVENING. SOME OF STORMS WILL BE STRONG
TO SEVERE AND PRODUCE INTENSE LIGHTNING...DAMAGING WIND GUSTS AND
DIME TO PENNY SIZE HAIL. THE STORMS WILL DIMINISH BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...
THE DEEP LAYER RIDGE WILL CONTINUE TO RETROGRADE WESTWARD. THIS WILL
RESULT IN TEMPERATURES MODERATING TO NEAR NORMAL VALUES AND AN
INCREASE IN SHOWER AND THUNDERSTORM COVERAGE THROUGH THE REMAINDER
OF THE WEEK. THE POTENTIAL EXISTS FOR SOME OF THESE STORMS TO BE
STRONG TO POSSIBLY SEVERE.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD CONSIDER THEMSELVES ACTIVATED IF A WARNING IS ISSUED
FOR THEIR AREAS. PLEASE MONITOR THE LATEST WEATHER CONDITIONS.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

JAMSKI

In the hours before

Special weather statement, Jun 22, 3:23 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
423 PM EDT MON JUN 22 2009

GAZ128-130-131-222115-
BEN HILL-IRWIN-TURNER-
423 PM EDT MON JUN 22 2009

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR BEN HILL...IRWIN AND
TURNER COUNTIES IN SOUTH CENTRAL GEORGIA...

* UNTIL 515 PM EDT

AT 418 PM EDT/318 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 20 MILES
NORTH OF CORDELE TO 15 MILES NORTHWEST OF MILAN...MOVING SOUTH AT
15 MPH.

PEOPLE IN BEN HILL...EASTERN TURNER AND NORTHERN IRWIN
COUNTIES...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. BASED ON
THEIR CURRENT MOVEMENT...THESE STORMS WILL BE ENTERING TURNER AND
BEN HILL COUNTIES AROUND 450 PM EDT. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE WITH THESE STORMS WHICH CAN
DOWN WEAKER TREES AND KNOCK OVER UNSECURED OUTDOOR OBJECTS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE
STORMS. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER
ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

14-MROCZKA

The radar

The Robins AFB radar (KJGX), 97 km away, was scanning. The volume nearest the first event began at 21:08 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ben Hill

When
June 22, 4:08 PM EST to 4:20 PM EST
Where
Ben Hill County, 1.46 mi N of Queensland to 0.6 mi ESE of Fitzgerald Cotton Mill
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
31.811, -83.244

Numerous trees and power lines were down. Power outages were reported in Queensland and Fitzgerald.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2009Every state in 2009This day in weather historyWarnings in Georgia, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173465.